fbpx

Does Augmentin Cause More Diarrhea Than Amoxicillin?

I try to tackle questions that I receive periodically and someone asked me the other day, “In your experience, does amoxicillin/clavulanate cause more diarrhea than amoxicillin?”

Amoxicillin and amoxicillin/clavulanate (Augmentin) can be used for numerous infections. Augmentin tends to be reserved for more severe infections or those that may have a higher likelihood of antibiotic resistance. If you remember your pharmacology, clavulanate binds bacterial beta-lactamases and helps facilitate the effectiveness of amoxicillin. But what about the side effects? Does Augmentin cause more diarrhea than amoxicillin?

The short and simple answer is yes. The package insert information for amoxicillin gives a percentage of 2% for diarrhea. The information from the Augmentin insert gives a range of 3-34%. This makes it critical to educate patients about this risk.

From my anecdotal experience in practice, the holds true as I have heard a greater number of significant complaints regarding diarrhea from patients who have taken Augmentin versus amoxicillin alone. With that said, this adverse effect does tend to be dose-dependent. If a patient is taking a higher dose of amoxicillin, they will be more likely to encounter GI adverse effects and diarrhea.

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals

Dietitian Professionals

Written By Eric Christianson

December 19, 2021

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories